Monday, January 14, 2008

Medication Errors

Medication errors have really been in the news quite a lot lately. We have all read or heard the story of the horrible mix up in the use of heparin (a blood thinner) on Dennis Quaid's newborn twins. I felt so sorry for the Quaids, but also for the nurse who made the mistake. I am so thankful that their babies have recovered from this mistake and truly hope this mistake doesn't get repeated. Ever.

We simply never enter our business with the thought to intentionally harm anyone. To be honest, mistakes happen and most nurses working at the bedside have made some. I am sure she or he felt horrible to the core. This type of mistake shakes your nursing confidence. I am grateful that the news has been more focused on the safeguards not present on that nursing unit nor present in/on the medication provided by the drug company. Every one involved plays a role in medication safety. I can say, since that mistake, new vials of heparin (at least the 5,000 unit doses) are appearing with a seal across the cap which forces the care provider to actually LOOK hard at what they are doing. Still, I was surprised this weekend to find a 10,000 unit vial of heparin without said seal at my work. Hmmm.


Speaking of medication mistakes, I am coming clean with the doozy I made this weekend. I felt so disgusted with myself and must be honest here:

It was midnight and I was tired. Lying in bed, I had watched the clock tick for an hour and still sleep eluded me. It was muscle soreness from some new yoga poses and the perimenopausal insomnia that has plagued me for the better part of a year. Tick. Tick. Tick. I knew I had to get up at 5am to go to work and HAD to be fresh for a 12 hour shift. Tick, tick, tick. At 12:15am, I threw in the towel and got up to take something for my back and something for sleep. As I swallowed the pills with some water, my mistake dawned on me. Oh S*&T! I just took 3 benadryl and 1 advil. OMG. An overdose and an underdose all in one fell swoop. To make things right, I took two more advil, turned up the volume of alarm and went to bed.

1 comment:

Sandra said...

Well glad to see you did indeed wake up after your error. Good thing it wasn't 3 senna and an advil. My oh my that wouldn't have been pretty